Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Pueblo, CO

August 8, 2017Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 8, 2017, 4:27 PM MDT for Bent County, Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 4:27 PM MDT (22:27 UTC)
Expired
Aug 8, 2017, 5:00 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:42 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS55 KPUB 082227
SVRPUB
COC011-099-082300-
/O.NEW.KPUB.SV.W.0191.170808T2227Z-170808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
427 PM MDT TUE AUG 8 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Western Prowers County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 500 PM MDT

* At 427 PM MDT, a severe thunderstorm was located over John Martin
  Reservoir, or 22 miles west of Lamar, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  John Martin Reservoir, Hasty and Caddoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 10317 3817 10301 3800 10272 3781 10297
TIME...MOT...LOC 2227Z 316DEG 9KT 3806 10303 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KT
1 follow-up statement
630 
WWUS55 KPUB 082246
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
446 PM MDT TUE AUG 8 2017

COC011-099-082300-
/O.CON.KPUB.SV.W.0191.000000T0000Z-170808T2300Z/
Prowers CO-Bent CO-
446 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WESTERN PROWERS AND NORTHEASTERN BENT COUNTIES...

At 445 PM MDT, a severe thunderstorm was located near John Martin
Reservoir, or 20 miles west of Lamar, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
John Martin Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3799 10313 3814 10296 3800 10272 3781 10297
TIME...MOT...LOC 2245Z 312DEG 12KT 3801 10298 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:57 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 8, 2:57 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Tue Aug 8 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 248 PM MDT Tue Aug 8 2017

...Another Round of Storms...

Shortwave firing convection over the mountains this afternoon headed
this way.  Operational hi res model runs are favoring the mountains
and divides for convection this evening, with a little less activity
along the lower Arkansas River Valley.  However, the experimental
HRRR does have convection over the valley.  At this point, tending
to favor the operational runs with less activity over the lower
Arkansas valley than to the north, south and west as stability may
again be an issue.  Temperatures are still running well below
average through the valley which will help to deter convection.
However, I never say never.  If the right outflow boundary moves
through, could break through the stable layer and initiate some
strong convection as ample moisture remains and shear values are up
today.  Speaking of which, storms this afternoon and evening will
have greater severe potential than in previous days.  0-6KM bulk
shear values are hitting about 40 knots.  This is more than enough
for organized storm rotation.  The Storm Prediction Center currently
has the eastern mountains and plains under either a marginal or
slight risk of severe the afternoon/evening.  A few storms could
organize enough to produce some quarter size hail and 60 mph winds.
Otherwise, threats this evening will include heavy rain, flash
flooding, 50 mph winds, local small hail and lightning.  Little
change for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 248 PM MDT Tue Aug 8 2017

An upper level ridge is forecast to be centered to the south of CO,
mainly over NM and TX, Wed night through Sun.  Ocnl disturbances
will move thru the west to northwest flow aloft over CO and there
will still be plenty of moisture.  As a result there will continue
to be daily chances for showers and thunderstorms, being most
numerous over and near the higher terrain in the late morning hours
through the evening, and spreading acrs the southeast plains in the
late afternoon and nighttime hours.

Heavy rain will continue to be a concern each day. Therefore flash
flooding continues to be a main concern as the ground becomes
saturated from repeated showers and storms. Area burn scars and
urban locations will be most susceptible to flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 248 PM MDT Tue Aug 8 2017

An upper level disturbance and ample monsoon moisture will produce
another round of showers and storms across the area through this
evening. Thunderstorms are firing over the mountains in response to
an advancing shortwave. This development will continue through the
evening, spreading eastward across the plains. MVFR to LIFR GIGS and
VSBYS can be expected in areas of precipitation. Thunderstorm
threats will include heavy rain, gusty winds up to 50 mph, local
small hail an lightning.  A few storms over the eastern mountains
and plains could be severe, producing quarter size hail and 60 mph
winds. The KCOS, KPUB and KALS terminals will all be subject to the
conditions described above. Much the same forecast for Wednesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...28
AVIATION...LW
Hazardous weather outlook, Aug 8, 12:02 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1202 PM MDT Tue Aug 8 2017

COZ058>089-093>099-091815-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1202 PM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains and high
valleys early this afternoon and spread east across the I-25
corridor and eastern plains through the remainder of the afternoon
into the evening. The main storm threat today and tonight will be
heavy rainfall, with flash flooding a possibility over area burn
scars and urban locations. Storms will also produce lightning,
wind gusts to 50 mph, and small hail. A few storms over the
eastern mountains and plains could become severe, with hail up to
the size of quarters and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be daily chances of showers and thunderstorms across
the area through Monday, with the greatest coverage of storms
expected to be over and near the higher terrain. The main threats
from storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Special weather statement, Aug 8, 2:21 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT TUE AUG 8 2017

COZ065-067>070-082045-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
221 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO GRANDE COUNTY UNTIL
245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Del Norte, or 28 miles northwest of Alamosa, moving southeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monte Vista.

LAT...LON 3774 10641 3774 10617 3755 10605 3744 10626
TIME...MOT...LOC 2020Z 330DEG 17KT 3772 10627

28
Local storm report, Aug 8, 2:26 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       1 N WOODLAND PARK       39.01N 105.05W
08/08/2017  E1.00 INCH       TELLER             CO   AMATEUR RADIO

            10 MINUTE DURATION. STREET FLOODING...PEA
            SIZE HAIL.

0210 PM     HAIL             5 SE PENROSE            38.37N 104.96W
08/08/2017  M0.88 INCH       FREMONT            CO   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST.

&&
Local storm report, Aug 8, 3:08 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 W SECURITY            38.75N 104.83W
08/08/2017  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

RMG
Special weather statement, Aug 8, 3:08 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT TUE AUG 8 2017

COZ081-085-086-082145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
308 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Security-Widefield, or 9 miles southeast of Colorado Springs, moving
southeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Stratmoor, Fort
Carson, Security and Security-Widefield.

LAT...LON 3869 10488 3883 10474 3865 10435 3844 10456
TIME...MOT...LOC 2107Z 307DEG 21KT 3872 10474

PGW
Special weather statement, Aug 8, 3:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
320 PM MDT TUE AUG 8 2017

COZ079-083-086-082215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
320 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...EASTERN
CUSTER AND PUEBLO COUNTIES UNTIL 415 PM MDT...

At 319 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Pinon to near Pueblo West to
near Pueblo Reservoir to 16 miles southwest of Salt Creek to 17 miles
north of Greenhorn Mountain. Movement was southeast at 30 mph.

Heavy rain, half inch hail, wind gusts up to 50 mph and lightning
will be possible with these storms.

Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
West, Pueblo Depot and Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3847 10406 3801 10421 3783 10436 3812 10505
      3848 10481
TIME...MOT...LOC 2119Z 294DEG 27KT 3845 10478 3833 10468 3820 10473
3809 10481 3813 10499

lw
Special weather statement, Aug 8, 4:22 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT TUE AUG 8 2017

COZ097-098-082300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
422 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 21 miles west of Lamar, moving southeast at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
John Martin Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Colorado.

LAT...LON 3804 10315 3817 10302 3804 10269 3783 10292
TIME...MOT...LOC 2222Z 310DEG 8KT 3806 10300

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:56 PM MDTAreal Flood AdvisoryPUBPueblo2 hr
Aug 8, 1:31 PM MDTSpecial Weather StatementPUBTeller59 min
Aug 8, 1:43 PM MDTSpecial Weather StatementPUBFremont62 min
Aug 8, 1:50 PM MDTSpecial Weather StatementPUBFremont25 min
Aug 8, 2:13 PM MDTSpecial Weather StatementPUBFremont62 min
Aug 8, 2:21 PM MDTSpecial Weather StatementPUBRio Grande24 min
Aug 8, 2:33 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo57 min
Aug 8, 3:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 8, 3:20 PM MDTSpecial Weather StatementPUBPueblo55 min
Aug 8, 3:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Otero, Pueblo31 min
Aug 8, 4:13 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Otero, Pueblo47 min
Aug 8, 4:22 PM MDTSpecial Weather StatementPUBBent38 min
Aug 8, 4:43 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 8, 4:55 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
Aug 8, 5:22 PM MDTSevere Thunderstorm WarningPUBLas Animas38 min
Aug 8, 5:38 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers52 min
Aug 8, 5:50 PM MDTTornado WarningPUBBaca, Bent25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.